Texas, 2024

Hail in Texas, March 27, 2024

March 27, 2024 · NWS EWX · 1 event in 1 county or zone

An upper level trough pushed a warm front across South Central Texas and generated thunderstorms. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough pushed a warm front across South Central Texas and generated thunderstorms. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 27, 12:39 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 27, 12:39 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
139 PM CDT Wed Mar 27 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 137 PM CDT Wed Mar 27 2024

Morning rains within southwest flow aloft are pushing into the
Coastal Plains this afternoon. Overall, this activity has not
amounted to much in the way of accumulations as the rain is falling
out of high cloud bases with some drier air in the lower levels of
the atmosphere. A dry line over the Hill Country and Edwards Plateau
is allowing for some development of some showers at the present time
within upper lift associated with the base of the upper trough
entering West Texas. High-res model guidance shows this scattered
activity continuing and spreading east through the late afternoon
and evening hours before ending by 9 pm. The convective environment
is not the best to support sustained deep convection. The low levels
remain dry which is leading to LCL values near 9-11kft. Because of
these high cloud bases, there is not much area for updrafts (short
CAPE profiles) before they reach the equilibrium level. This is
leading to CAPE values to be less than 1000 J/kg despite steep mid-
level lapse rates. Given the lapse rates and sufficient shear, can't
rule out a strong storm or two with some possible small hail and
gusty surface winds given the dry air at the surface. The latest Day
1 Severe Weather Outlook from SPC has a level 1 out of 5 (marginal)
risk for portions of the eastern Hill Country and I35 corridor based
on these risks.

Once activity moves east/dissipates with the loss of heating, the
remainder of the tonight period should be dry with cool
temperatures. Lows tonight will reach into the 40s for most areas
with near 50 degrees closer to the Rio Grande. For tomorrow, mostly
clear skies will prevail with southerly flow at the surface. This
should allow for highs to reach the middle 70s to middle 80s across
the region. Low afternoon humidity values and winds near 10 mph
could create some elevated fire weather conditions across the Rio
Grande Plains once again. Tomorrow night should be a bit warmer with
lows in the 50s across the area.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 137 PM CDT Wed Mar 27 2024

Friday through Easter weekend will include a warming trend and rain
free conditions across the region. A west-northwesterly flow aloft
enters Friday before transitioning to a west then west-southwesterly
flow by early next week. Southerly winds trend at the surface and
across the lower levels as surface high pressure will be displaced
to our east. Winds become occasionally breezy, especially Friday
afternoon. Early morning clouds will become more common and
widespread with skies each afternoon trending under partly to mostly
cloudy conditions. Afternoon highs will climb into the mid to upper
80s by Sunday and Monday of next week across majority of the area
while 90s will become more common closer to the Rio Grande.

The next opportunity for rain and storms into South-Central Texas
should arrive Monday night into early Tuesday along a cold front as
a surface low develops coming off the lee side of the Rockies with
influence from an upper level trough stretching from the central
plains back into the Desert Southwest. There will be some building
instability ahead of the front and deep layer shear could be enough
to allow for organized convection. The primary question, which is
common during this time of year, is what is the quality of the
capping inversion and how well could it erode? Any activity should
shift east by mid-morning on Tuesday. A slightly cooler airmass will
then filter in behind the front with moderate north to northwesterly
winds as surface high pressure builds southward across the state.
Afternoon highs on Tuesday trend in the 70s into the 80s while the
morning lows during early Wednesday drop into the 40s and 50s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1210 PM CDT Wed Mar 27 2024

An area of light rain has moved mostly east of the TAF sites with a
break in the precip expected. Seeing some cumulus clouds developing
in the Hill Country and this could bring some possible shower and
thunderstorm activity back to the I35 sites late this afternoon and
evening. Otherwise, VFR conditions will prevail through the period
with mostly southerly flow at the I35 sites and westerly flow at DRT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              47  78  56  80 /  20   0   0   0
Austin Bergstrom Intl Airport  44  77  54  79 /  20   0   0   0
New Braunfels Muni Airport     46  79  54  80 /  10   0   0   0
Burnet Muni Airport            45  75  54  77 /  20   0   0   0
Del Rio Intl Airport           49  85  58  86 /   0   0   0   0
Georgetown Muni Airport        44  76  55  78 /  20   0   0   0
Hondo Muni Airport             46  80  53  82 /   0   0   0   0
San Marcos Muni Airport        44  78  53  80 /  10   0   0   0
La Grange - Fayette Regional   46  75  54  78 /  20   0   0   0
San Antonio Intl Airport       48  78  56  79 /  10   0   0   0
Stinson Muni Airport           48  80  56  81 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...Brady
Aviation...29
Hazardous weather outlook, Mar 27, 12:49 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
149 PM CDT Wed Mar 27 2024

TXZ171>173-183>194-202>209-217>225-228-281900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
149 PM CDT Wed Mar 27 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Elevated to near critical fire weather conditions are expected
this afternoon into early evening over portions of the Edwards
Plateau and Rio Grande Plains due to low relative humidity and
breezy winds. A Rangeland Fire Danger Statement is in effect for
Val Verde, Edwards, and Kinney counties from 1 PM to 8 PM.

There is a level 1 of 5 risk for severe thunderstorms late this
afternoon and this evening over the eastern Hill Country and
parts of the I-35 Corridor, or north of a line from Fredericksburg
to San Antonio to Giddings. The main threat is damaging wind
gusts, but large hail is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to near critical fire weather conditions are possible
Thursday afternoons across the Edwards Plateau and Rio Grande
Plains.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 27, 1:51 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
251 PM CDT Wed Mar 27 2024

TXZ192-272030-
Travis TX-
251 PM CDT Wed Mar 27 2024

...A strong thunderstorm will impact portions of west central Travis
County through 330 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Hills, or 9 miles north of Dripping Springs, moving east at 25
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Austin, Cedar Park, Anderson Mill, Lakeway, Lago Vista, Bee Cave,
West Lake Hills, Hudson Bend, The Hills, Barton Creek, Mansfield Dam,
Point Venture, Volente, Camp Mabry, and Lost Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3045 9782 3045 9780 3043 9778 3043 9776
      3029 9772 3027 9805 3035 9816 3047 9784
TIME...MOT...LOC 1950Z 255DEG 23KT 3033 9808

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BRADY
Special weather statement, Mar 27, 2:15 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
315 PM CDT Wed Mar 27 2024

TXZ171-272045-
Llano TX-
315 PM CDT Wed Mar 27 2024

...A strong thunderstorm will impact portions of northeastern Llano
County through 345 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Baby Head, or near Llano, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Kingsland, Llano, Buchanan Dam, Buchanan Lake Village, Baby Head,
Lone Grove, Stolz, Bluffton, and Tow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3088 9846 3086 9842 3083 9842 3084 9839
      3082 9839 3079 9843 3075 9843 3075 9840
      3070 9842 3067 9841 3067 9844 3074 9880
      3092 9877 3092 9845
TIME...MOT...LOC 2015Z 275DEG 20KT 3082 9871

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

RUNYEN

The radar

The Austin/San Antonio radar (KEWX), 64 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Travis

When
March 27, 2:15 PM CST
Where
Travis County, 6.02 mi SW of Austin Lakeway Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.280, -98.060

A thunderstorm produced hail up to the size of quarters near Hamilton Pool Rd. and RR 12 west of Bee Cave.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164363.